Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Billings, MT

June 2, 1997Sheridan County, Wyoming

NWS Billings, MT issued this severe thunderstorm warning at Jun 2, 1997, 2:34 PM MDT for Sheridan County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1997, 2:34 PM MDT (20:34 UTC)
Expired
Jun 2, 1997, 3:20 PM MDT
In force
46 min
Issued by
NWS Billings, MT
Area
Whole counties

County Sheridan County, WY

The radar

The Billings radar (KBLX), 180 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 022034 RRA
SVRBIL
WYC033-022120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
234 PM MDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 320 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL WYOMING

   ...EASTERN SHERIDAN COUNTY
 
AT 232 PM MDT...BILLINGS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
20 MILES EAST OF SHERIDAN. THE STORM WAS MOVING EAST AT 10 MPH. THIS
STORM WILL AFFECT MAINLY RURAL AREAS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

WCJIN-WYNW-WYNE

HUMPHREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:00 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 2, 2:00 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
200 PM MDT MON JUN 02 1997

A FEW THUNDERSTORMS POPPING UP THIS AFTERNOON...BUT GENERALLY
ISOLATED. LOW OFF PAC NW COAST EXPECTED TO BUMP UP RIDGE WITH GOOD
WARMING EXPECTED. S/WV ENERGY TONIGHT PROGGED TO PASS SOUTH INTO
WYOMING AS RIDGE BUILDS. WITH UPPER RIDGE THROUGH EASTERN CWA ON
TUESDAY...XPCT MAIN ACTIVITY WEST OF DIVIDE. HOWEVER...ENOUGH RESIDUAL
MOISTURE AROUND FOR AT LEAST ISOLATED TRW. SE FLOW AT SFC COULD BRING
IN SOME MOISTURE...SPLY BY WEDNESDAY AFTERNOON. MODELS DO NOT PICK UP
ON THIS. FLOW BECOMES MORE FAVORABLE FOR THUNDERSTORMS ON WEDNESDAY SC
WITH RIDGE SHIFTING EAST...BUT TOUGH TO HANG A HAT ON ANY KICKER THIS
FAR OUT. HYDRO GOING GANGBUSTERS...SPLY AT LVM WHERE FLOOD OF RECORD
BEING ESTABLISHED. FLOOD WARNINGS FOR YELLOWSTONE FROM YELLOWSTONE
COUNTY TO PARK COUNTY. FLOOD WARNINGS FOR SHIELDS...BOULDER AND CLARKS
FORK. SMALL STREAM FLOOD ADVISORY FOR PARK COUNTY. SCARLETT

BIL BB 053/083 057/086 059 572122
LVM .. 050/080 053/083 ... 572122
HDN .. 053/084 056/090 ... 572122
MLS .. 056/085 062/091 ... 572122
4BQ .. 057/086 060/094 ... 572122
BHK .. 054/083 056/091 ... 572122
SHR BB 049/078 053/086 053 573222

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:23 PM MDTSevere Thunderstorm WarningBYZSheridan47 min
Jun 2, 3:36 PM MDTSevere Thunderstorm WarningBYZSheridan34 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.